Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 115, NWS Sioux Falls, SD

July 6, 2020Clay County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2020, 5:28 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 5:28 PM CDT (22:28 UTC)
Expired
Jul 6, 2020, 5:48 PM CDT
In force
20 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:30 PM CDTTSTM WND GST 501 S Meckling, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS53 KFSD 062228
SVRFSD
SDC027-135-062300-
/O.NEW.KFSD.SV.W.0115.200706T2228Z-200706T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
528 PM CDT Mon Jul 6 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clay County in southeastern South Dakota...
  Southeastern Yankton County in southeastern South Dakota...

* Until 600 PM CDT.

* At 528 PM CDT, a severe thunderstorm was located near Wynot, or 12
  miles west of Vermillion, moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Clay and southeastern Yankton Counties, including the
  following locations... Gayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4278 9713 4280 9716 4281 9721 4282 9721
      4284 9722 4285 9723 4286 9726 4291 9723
      4290 9700 4276 9697
TIME...MOT...LOC 2228Z 344DEG 14KT 4281 9716 

HAIL...1.25IN
WIND...60MPH
 
$$

Weisser
1 follow-up statement
294 
WWUS53 KFSD 062248
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
548 PM CDT Mon Jul 6 2020

SDC027-135-062258-
/O.CAN.KFSD.SV.W.0115.000000T0000Z-200706T2300Z/
Clay SD-Yankton SD-
548 PM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY AND
SOUTHEASTERN YANKTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4278 9713 4280 9716 4281 9721 4282 9721
      4284 9722 4285 9723 4286 9726 4291 9723
      4290 9700 4276 9697
TIME...MOT...LOC 2247Z 344DEG 14KT 4273 9713 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:31 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 6, 2:31 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
231 PM CDT Mon Jul 6 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 231 PM CDT Mon Jul 6 2020

An axis of instability is in place over eastern SD into southwest MN
and will likely spark scattered thunderstorms into early evening.
The environment is not great in this area, but CAPE values around
2000 J/kg and deeper shear values about 20 knots do support some
short lived strong updrafts. Shear values will increase into the
evening as a wave and associated jet max approach from the west.
This could help provide a little extra shear late afternoon and
early evening for some of these updrafts to become a little
stronger. The main concerns will be hail to golf ball size and wind
gusts to 60 mph. DCAPE only running about 900 to 1000 J/kg so not a
great wind environment. A potentially better threat for severe
weather is more likely after about 3z as the wave from far western
ND/SD moves into the area and brings a stronger increase in shear.
Model soundings and a few CAM runs do indicate the potential for a
linear system and with close to 45 knots of deep shear and about 30
knots of sfc to 3 km shear strong winds will be a threat. Any part
of the line that races east will need to be watched for meso vortex
couplets which could produce some enhanced winds.

Showers and thunderstorms will remain possible into Tuesday morning
but the threat for severe is quite a bit lower, especially if a more
organized line develops overnight. Shortwave ridging is also
expected to develop which will aid in suppressing thunderstorm
potential. Otherwise it should be warm and humid with highs in the
80s and a few 90s south of I-90.

.LONG TERM...(Tuesday Night through Monday)
Issued at 231 PM CDT Mon Jul 6 2020

Tuesday night into Wednesday morning deepening low pressure over
southern Canada will swing a trough northeastward across the Western
High Plains. This should keep most of the activity to the northwest
of the area. Warm southerly flow will see humid and very warm
conditions with overnight lows only falling into the mid 70s in many
locations. By Wednesday afternoon and evening what appears to be
strong heating as well as an incoming boundary and fairly nice
shortwave to the north should allow our next round of severe and
heavy rain potential. Highs Wednesday about 85 to 95.

The pattern turns to northwest flow as this wave passes on Wednesday
night but right now it still looks to remain somewhat active. Chance
for widespread severe weather likely a little lower but definitely
not looking at any extended periods of dry weather. The good news is
most locations will see highs in the 80s to lower 90s and seasonally
humid.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Jul 6 2020

Challenging forecast as it relates to thunderstorm chances through
the period. Will be watching for possible development along the
Hwy 14 corridor later this afternoon and some of this activity
could build southwestward, impacting KFSD in the 06.22Z to 07.02Z
period. Otherwise, better chances will occur later this evening
and overnight as a wave aloft moves across the region. Will handle
this threat with VCTS for now and allow later forecasts to fine-
tune timing and airfield impacts. MVFR conditions (lower ceiling/
visibility) possible with any stronger storms that develop. Frequent
updates/amendments are possible later this afternoon and evening as
convective picture becomes clearer.

Winds away from thunderstorms will be light and variable. If there
is a directional preference, it will be from the south-southeast
through the period...generally 10 kts or less.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Rogers
Hazardous weather outlook, Jul 6, 5:24 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
524 AM CDT Mon Jul 6 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
524 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning. A few of the stronger storms
may produce gusty winds to 50 mph. Additional thunderstorms are
expected after 2 PM this afternoon. Some of these storms may produce
hail to the size of half dollars, and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values are expected to climb into the 90s each afternoon
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 2 pm today.

In the hours before

Local storm report, Jul 6, 4:34 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     5 NE TYNDALL            43.04N 97.79W
07/06/2020  E60 MPH          BON HOMME          SD   TRAINED SPOTTER

            A COUPLE OF 4 INCH DIAMETER TREE LIMBS DOWN.

&&
Local storm report, Jul 6, 4:43 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      8 E PARKSTON            43.39N 97.82W
07/06/2020                   HUTCHINSON         SD   LAW ENFORCEMENT

            MULTIPLE INCHES OF WATER FLOWING OVER HWY
            44, WITH ROAD TEMPORARILY BLOCKED BY LAW
            ENFORCEMENT.

&&

LV
Local storm report, Jul 6, 4:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     2 NE YANKTON            42.92N 97.37W
07/06/2020  M68 MPH          YANKTON            SD   AWOS

            AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.

&&
Local storm report, Jul 6, 5:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             ALEXANDRIA              43.65N 97.78W
07/06/2020  E2.75 INCH       HANSON             SD   LAW ENFORCEMENT

&&
Local storm report, Jul 6, 5:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     2 WSW GAYVILLE          42.88N 97.22W
07/06/2020  M66 MPH          YANKTON            SD   MESONET

            MESONET STATION 197 SD RWIS GAYVILLE.

&&
Local storm report, Jul 6, 5:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     MISSION HILL            42.92N 97.28W
07/06/2020  E60 MPH          YANKTON            SD   TRAINED SPOTTER

            DIME SIZED HAIL AND HEAVY RAIN ALONG WITH
            STRONG WINDS.

&&

LV

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:07 PM CDTSevere Thunderstorm WarningFSDBrule53 min
Jul 5, 7:50 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld55 min
Jul 6, 4:37 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Moody38 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDLake, Miner22 min
Jul 6, 1:34 PM CDTSevere Thunderstorm WarningFSDHanson26 min
Jul 6, 1:58 PM CDTSevere Thunderstorm WarningFSDHanson, McCook47 min
Jul 6, 2:01 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton22 min
Jul 6, 2:21 PM CDTSevere Thunderstorm WarningFSDHutchinson24 min
Jul 6, 2:41 PM CDTSevere Thunderstorm WarningFSDHutchinson38 min
Jul 6, 3:19 PM CDTFlash Flood WarningFSDHutchinson3 hr
Jul 6, 3:39 PM CDTSevere Thunderstorm WarningFSDBon Homme51 min
Jul 6, 4:38 PM CDTSevere Thunderstorm WarningFSDYankton37 min
Jul 6, 4:50 PM CDTSevere Thunderstorm WarningFSDClay, Yankton40 min
Jul 6, 6:31 PM CDTSevere Thunderstorm WarningFSDUnion44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.